Advertisement

Recognition and Drawing of Stick Graphs

  • Felice De LucaEmail author
  • Md Iqbal Hossain
  • Stephen Kobourov
  • Anna Lubiw
  • Debajyoti Mondal
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 11282)

Abstract

A Stick graph is an intersection graph of axis-aligned segments such that the left end-points of the horizontal segments and the bottom end-points of the vertical segments lie on a “ground line”, a line with slope \(-1\). It is an open question to decide in polynomial time whether a given bipartite graph G with bipartition \(A\cup B\) has a Stick representation where the vertices in A and B correspond to horizontal and vertical segments, respectively. We prove that G has a Stick representation if and only if there are orderings of A and B such that G’s bipartite adjacency matrix with rows A and columns B excludes three small ‘forbidden’ submatrices. This is similar to characterizations for other classes of bipartite intersection graphs.

We present an algorithm to test whether given orderings of A and B permit a Stick representation respecting those orderings, and to find such a representation if it exists. The algorithm runs in time linear in the size of the adjacency matrix. For the case when only the ordering of A is given, we present an \(O(|A|^3|B|^3)\)-time algorithm. When neither ordering is given, we present some partial results about graphs that are, or are not, Stick representable.

Notes

Acknowledgments

The research of A. Lubiw and D. Mondal is supported in part by the Natural Sciences and Engineering Research Council of Canada (NSERC). Also, this work is supported in part by NSF grants CCF-1423411 and CCF-1712119.

References

  1. 1.
    Aspvall, B., Plass, M.F., Tarjan, R.E.: A linear-time algorithm for testing the truth of certain quantified Boolean formulas. Inf. Process. Lett. 8(3), 121–123 (1979)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Booth, K.S., Lueker, G.S.: Testing for the consecutive ones property, interval graphs, and graph planarity using PQ-tree algorithms. J. Comput. Syst. Sci. 13(3), 335–379 (1976)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Cabello, S., Jejcic, M.: Refining the hierarchies of classes of geometric intersection graphs. Electr. J. Comb. 24(1), 33 (2017)MathSciNetzbMATHGoogle Scholar
  4. 4.
    Cardinal, J., Felsner, S., Miltzow, T., Tompkins, C., Vogtenhuber, B.: Intersection graphs of rays and grounded segments. In: Bodlaender, H.L., Woeginger, G.J. (eds.) WG 2017. LNCS, vol. 10520, pp. 153–166. Springer, Cham (2017).  https://doi.org/10.1007/978-3-319-68705-6_12CrossRefGoogle Scholar
  5. 5.
    Catanzaro, D., et al.: Max point-tolerance graphs. Discrete Appl. Math. 216, 84–97 (2017)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Chalopin, J., Gonçalves, D.: Every planar graph is the intersection graph of segments in the plane. In: Proceedings of the Forty-First Annual ACM Symposium on Theory of Computing, pp. 631–638. ACM (2009)Google Scholar
  7. 7.
    Chan, T.M., Grant, E.: Exact algorithms and APX-hardness results for geometric packing and covering problems. Comput. Geom. 47(2, Part A), 112–124 (2014)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Chaplick, S., Felsner, S., Hoffmann, U., Wiechert, V.: Grid intersection graphs and order dimension. Order 35(2), 363–391 (2018)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Chaplick, S., Cohen, E., Morgenstern, G.: Stabbing polygonal chains with rays is hard to approximate. In: Canadian Conference on Computational Geometry (CCCG) (2013)Google Scholar
  10. 10.
    Chaplick, S., Hell, P., Otachi, Y., Saitoh, T., Uehara, R.: Intersection dimension of bipartite graphs. In: Gopal, T.V., Agrawal, M., Li, A., Cooper, S.B. (eds.) TAMC 2014. LNCS, vol. 8402, pp. 323–340. Springer, Cham (2014).  https://doi.org/10.1007/978-3-319-06089-7_23CrossRefzbMATHGoogle Scholar
  11. 11.
    Chen, L., Yesha, Y.: Efficient parallel algorithms for bipartite permutation graphs. Networks 23(1), 29–39 (1993)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Cogis, O.: On the Ferrers dimension of a digraph. Discrete Math. 38(1), 47–52 (1982)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Corneil, D.G., Olariu, S., Stewart, L.: The LBFS structure and recognition of interval graphs. SIAM J. Discrete Math. 23(4), 1905–1953 (2009)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Das, S., Sen, M., Roy, A.B., West, D.B.: Interval digraphs: an analogue of interval graphs. J. Graph Theory 13(2), 189–202 (1989)MathSciNetCrossRefGoogle Scholar
  15. 15.
    De Luca, F., Hossain, M.I., Kobourov, S., Lubiw, A., Mondal, D.: Recognition and Drawing of Stick Graphs. arXiv preprint arXiv:1808.10005, August 2018
  16. 16.
    Felsner, S., Mertzios, G.B., Musta, I.: On the recognition of four-directional orthogonal ray graphs. In: Chatterjee, K., Sgall, J. (eds.) MFCS 2013. LNCS, vol. 8087, pp. 373–384. Springer, Heidelberg (2013).  https://doi.org/10.1007/978-3-642-40313-2_34CrossRefzbMATHGoogle Scholar
  17. 17.
    Fößmeier, U., Kaufmann, M.: Nice drawings for planar bipartite graphs. In: Bongiovanni, G., Bovet, D.P., Di Battista, G. (eds.) CIAC 1997. LNCS, vol. 1203, pp. 122–134. Springer, Heidelberg (1997).  https://doi.org/10.1007/3-540-62592-5_66CrossRefGoogle Scholar
  18. 18.
    Halldórsson, B.V., Aguiar, D., Tarpine, R., Istrail, S.: The clark phase-able sample size problem: long-range phasing and loss of heterozygosity in GWAS. In: Berger, B. (ed.) RECOMB 2010. LNCS, vol. 6044, pp. 158–173. Springer, Heidelberg (2010).  https://doi.org/10.1007/978-3-642-12683-3_11CrossRefGoogle Scholar
  19. 19.
    Hartman, I.B.A., Newman, I., Ziv, R.: On grid intersection graphs. Discrete Math. 87(1), 41–52 (1991)MathSciNetCrossRefGoogle Scholar
  20. 20.
    Hell, P., Mohar, B., Rafiey, A.: Ordering without forbidden patterns. In: Schulz, A.S., Wagner, D. (eds.) ESA 2014. LNCS, pp. 554–565. Springer, Heidelberg (2014).  https://doi.org/10.1007/978-3-662-44777-2_46CrossRefGoogle Scholar
  21. 21.
    Hixon, T.: Hook graphs and more: some contributions to geometric graph theory. Master’s thesis, Technische Universität Berlin (2013)Google Scholar
  22. 22.
    Hoffmann, U.: Intersection graphs and geometric objects in the plane. Master’s thesis, Technische Universität Berlin (2016)Google Scholar
  23. 23.
    Katz, M.J., Mitchell, J.S., Nir, Y.: Orthogonal segment stabbing. Comput. Geom. 30(2), 197–205 (2005)MathSciNetCrossRefGoogle Scholar
  24. 24.
    Klinz, B., Rudolf, R., Woeginger, G.J.: Permuting matrices to avoid forbidden submatrices. Discrete Appl. Math. 1(60), 223–248 (1995)MathSciNetCrossRefGoogle Scholar
  25. 25.
    Kratochvíl, J.: A special planar satisfiability problem and a consequence of its NP-completeness. Discrete Appl. Math. 52(3), 233–252 (1994)MathSciNetCrossRefGoogle Scholar
  26. 26.
    Lubiw, A.: Doubly lexical orderings of matrices. SIAM J. Comput. 16(5), 854–879 (1987)MathSciNetCrossRefGoogle Scholar
  27. 27.
    Mustaţă, I., Pergel, M.: Unit grid intersection graphs: Recognition and properties. arXiv preprint arXiv:1306.1855 (2013)
  28. 28.
    Müller, H.: Recognizing interval digraphs and interval bigraphs in polynomial time. Discrete Appl. Math. 78(1), 189–205 (1997)MathSciNetCrossRefGoogle Scholar
  29. 29.
    Oswald, M., Reinelt, G.: The simultaneous consecutive ones problem. Theor. Comput. Sci. 410(21–23), 1986–1992 (2009)MathSciNetCrossRefGoogle Scholar
  30. 30.
    Shrestha, A.M.S., Tayu, S., Ueno, S.: On orthogonal ray graphs. Discrete Appl. Math. 158(15), 1650–1659 (2010)MathSciNetCrossRefGoogle Scholar
  31. 31.
    Soto, J.A., Telha, C.: Jump number of two-directional orthogonal ray graphs. In: Günlük, O., Woeginger, G.J. (eds.) IPCO 2011. LNCS, vol. 6655, pp. 389–403. Springer, Heidelberg (2011).  https://doi.org/10.1007/978-3-642-20807-2_31CrossRefGoogle Scholar
  32. 32.
    Soto, M., Caro, C.T.: p-Box: a new graph model. Discrete Math. Theor. Comput. Sci. 17(1), 169 (2015)MathSciNetzbMATHGoogle Scholar
  33. 33.
    Spinrad, J.P.: Doubly lexical ordering of dense 0–1 matrices. Inf. Process. Lett. 45(5), 229–235 (1993)MathSciNetCrossRefGoogle Scholar
  34. 34.
    Spinrad, J.P., Brandstädt, A., Stewart, L.: Bipartite permutation graphs. Discrete Appl. Math. 18(3), 279–292 (1987)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2018

Authors and Affiliations

  • Felice De Luca
    • 1
    Email author
  • Md Iqbal Hossain
    • 1
  • Stephen Kobourov
    • 1
  • Anna Lubiw
    • 2
  • Debajyoti Mondal
    • 3
  1. 1.Department of Computer ScienceUniversity of ArizonaTucsonUSA
  2. 2.Cheriton School of Computer ScienceUniversity of WaterlooWaterlooCanada
  3. 3.Department of Computer ScienceUniversity of SaskatchewanSaskatoonCanada

Personalised recommendations